You are currently viewing Signs Your Antidepressant Dose is Too Low

Signs Your Antidepressant Dose is Too Low

Antidepressant medications are prescription only drugs that treat mental illness disorders that entail depressive symptoms. There are several different types of antidepressants and each one of them works differently to treat symptoms of depression. It can be a difficult process for individuals to find the right antidepressant medication. An antidepressant medication that works well for one one person might not work for another. It can also be a trial-and-error process when it comes to finding the right dosage of medication. If a dose is too low it may not work at all, or if a dose is too high it may induce unwanted side effects. It is important to understand the signs your antidepressant dose is too low, so that you can properly talk to your doctor about why your medication may not be working.

When Do Antidepressants Start To Work?

Antidepressants normally begin to start working 1 to 2 weeks after beginning to take them. It is important to take the medication as prescribed and to make sure not to miss a dose. Antidepressants may initially cause some uncomfortable side effects. It is important to discuss these side effects with your doctor and to continue taking the medication if your doctor suggests doing so. Some initial, common, and temporary side effects of antidepressants include:

  • Sedation
  • Fatigue
  • Insomnia
  • Headaches
  • Dry Mouth 

The temporary side effects may be uncomfortable, but if the medication is the right type of medication for you then you will start to feel the benefits of it. Antidepressants could improve overall mood, concentration, and productivity.

Signs Your Antidepressant Dose Is Too Low Or Isn’t Working

Here at Arbor Wellness, in Nashville, TN, we understand that individuals who struggle with mental illness benefit from both medications and therapy. As with other illnesses, it is a process in order to find the right treatment in order to properly manage an individual’s symptoms. Feeling as though your medications are not working at all, or noticing that you are still having trouble managing your symptoms are both signs that your antidepressant dose is too low, or even that it may not be working at all for you. Some of the biggest warning signs that your antidepressant dose is too low include: 

You Feel Better Initially, But Then It Stops 

Antidepressants affect the neurotransmitters and chemical balances in the brain. Some of these chemical messengers include dopamine, serotonin, and norepinephrine. Normally it takes at least one week for antidepressant medications to begin to take effect. At about six to eight weeks the medication’s effectiveness peaks. 

If an individual immediately feels better after starting an antidepressant medication, then it could be what is known as a placebo effect. A placebo effect is when a patient’s mind thinks they feel better by taking a medication, but in all reality the medication has not begun to take effect yet. Once the brain recognizes the placebo effect, then it starts to wear off. This can lead to one of two things, either the medication actually begins to take effect, or the medication never takes effect. When the placebo effect occurs, it can be extremely confusing for people. Some people may think the medication has suddenly stopped working, but normally it indicates that either the dosage is not right or the medication was not right for their body’s needs in the first place. 

Your Symptoms Have Not Improved After A Couple Of Months

Antidepressant medications should improve systems after three months of taking them as prescribed by a doctor. If you have not noticed an improvement in your symptoms then it could mean that your antidepressant dose is too low. It can also mean that you aren’t taking the right type of medication for your body’s needs. It is important to speak with a psychiatrist if you are not seeing any improvements after the first few months on a new antidepressant medication.

Your Dose Becomes Less Effective 

One of the other signs your antidepressant dose is too low is if you are noticing that the effectiveness of your medication has begun to decrease. If you are on medication that previously helped you remain stable, but you are now noticing flare ups of previous symptoms it could be time to increase your dosage. It is normal for people to build up a tolerance to medication over time. As a result, the medication becomes less effective. For individuals who are on antidepressants this could mean that they begin to notice chronic fatigue, feelings of hopelessness, mood swings, sleep issues, or any other previous symptoms that they may have experienced before. If you or your loved one is noticing symptoms of depression returning it is important to speak with a licensed psychiatrist, or mental health program as soon as possible. If the symptoms are left ignored it could lead to the more dangerous side effects of depression such as self-harm or suicide.

Mental Health Treatment In Nashville, TN

At Arbor Wellness, in Nashville, TN, we offer medication management programs in order to make sure that our clients are taking the correct medications and dosages that work the best for their individual body’s needs. We believe that a combination of both therapy and medication is often the most successful way of treating severe mental health illnesses. If you choose to enter into one of our programs we closely monitor your symptoms in order to watch for the signs your antidepressant dose is too low, too high, or simply ineffective. We understand that managing mental illnesses, like depression, is not an easy task. Here at Arbor Wellness we are here every step of the way to support you in your recovery and help you get your life back on track. If you or a loved one is suffering from depression, or any other mental illness, call our admissions team today to learn more about how we can help you.